Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 68, NWS Austin/San Antonio, TX

May 17, 2010DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 17, 2010, 2:33 PM CDT for DeWitt County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2010, 2:33 PM CDT (19:33 UTC)
Expired
May 17, 2010, 3:15 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3083 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:38 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 17, 12:38 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1238 PM CDT MON MAY 17 2010

.AVIATION...
SOUTHERLY FLOW IS KEEPING CLOUD COVER IN PLACE. CIGS ARE SLOWLY
LIFTING TO VFR. IT WILL STILL BE ANOTHER COUPLE OF HOURS IN THE
SAN ANTONIO AREA. THERE IS A SLIGHT CHANCE FOR SOME TS SAN ANTONIO
AND DRT THIS AFTERNOON...BUT PROB IS TOO LOW TO INCLUDE IN TAFS.
LOOKING FOR MVFR CIGS TO RETURN AGAIN TONIGHT AFTER ABOUT 08Z. TSRA
IS LIKELY TONIGHT AT DRT...BUT TIMING IS STILL UNCERTAIN. HAVE
INCLUDED TSRA BETWEEN 06Z AND 09Z. COULD START EARLIER.

&&

.PREV DISCUSSION... /ISSUED 949 AM CDT MON MAY 17 2010/

UPDATE...
12Z KCRP SOUNDING SHOWED A PWAT OF 1.83 AND A TRIGGER TEMP OF 83
DEGREES...AND IS LIKELY MORE REPRESENTATIVE OF THE ATMOSPHERE OVER
OUR SOUTHERN COUNTIES THAN THE 12Z KDRT SOUNDING. WE'RE EXPECTING
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP BETWEEN 10 AND 11 AM
ACROSS OUR SOUTHERN COUNTIES AND MOVE NORTH TO NORTHEAST. ALSO
TWEAKED FIRST PERIOD MAX TEMPS DOWN BY 1-2 DEGREES GIVEN
INCREASING CLOUDS AND PREFERRED 00Z NAM MOS TEMPS.

PREV DISCUSSION... /ISSUED 320 AM CDT MON MAY 17 2010/

DISCUSSION...
MOIST UPSLOPE SOUTHEAST FLOW WILL LIKELY TRIGGER THUNDERSTORMS ALONG
THE MEXICAN PLATEAU BY LATE AFTERNOON..SOME OF WHICH MAY MOVE INTO
WESTERN PORTIONS OF OUR CWA LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS
OF THE EDWARDS PLATEAU WITH GOOD LOW LEVEL VEERING OF WINDS AND
STEEP LAPSE RATES EXPECTED. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS BY LATE AFTERNOON AND EARLY EVENING ACROSS MAINLY
VAL VERDE COUNTY. TEMPERATURES WILL RISE TO NEAR 90 THROUGHOUT
MUCH OF THE REGION TODAY WITH MID 80S OVER PORTIONS OF THE HILL
COUNTRY. AN UPPER LEVEL DISTURBANCE ACROSS THE SOUTHERN PLAINS OF
WEST TEXAS MAY FORCE THE CONVECTION EAST DURING THE EVENING AND
INTO THE OVERNIGHT HOURS. THIS DISTURBANCE WILL PASS ACROSS THE
CWA ON TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
OVER THE NORTHEAST CORRIDOR. A MOIST SOUTHEAST FLOW WILL CONTINUE
TOMORROW NIGHT BUT THE AREA WILL STABILIZE SOMEWHAT AS A SHORT
WAVE RIDGE PUSHES ACROSS. AS ANOTHER UPPER TROUGH MOVES OVER THE
INTER-MOUNTAIN REGION INTO THE CENTRAL U.S. PLAINS WEDNESDAY..
WESTERLIES WILL INCREASE OVER TEXAS WITH LOW LEVEL MOISTURE BEING
CAPPED. WESTERLIES ALOFT WILL CONTINUE THURSDAY WITH MORNING LOW
CLOUDS DECREASING TO MOSTLY SUNNY OR PARTLY CLOUDY. A RIDGE WILL
BUILD ATOP THE AREA FOR FRIDAY AHEAD OF A BROAD UPPER LEVEL SYSTEM
APPROACHING THE INTER MOUNTAIN REGION. SOUTHERLY FLOW WILL INCREASE
FRIDAY NIGHT AND SATURDAY AS THE SYSTEM MOVES INTO THE INTER MOUNTAIN
REGION AND U.S. PLAINS. BY SUNDAY..A STRONGLY CAPPED ENVIRONMENT
WILL KEEP AREA DRY AS SOUTH-WESTERLIES ALOFT MIX DOWN WITH DAYTIME
READINGS WARMING TO NEAR THE CENTURY MARK SOUTHWEST PORTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  86  71  91  72 /  20  30  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  67  85  68  91  70 /  20  30  10  10  10
NEW BRAUNFELS MUNI AIRPORT     68  88  70  92  71 /  20  30  10  10  10
BURNET MUNI AIRPORT            66  85  69  89  70 /  20  30  10  10  10
DEL RIO INTL AIRPORT           72  89  72  94  72 /  40  10  10  10  10
GEORGETOWN MUNI AIRPORT        68  84  69  90  71 /  20  30  10  10  10
HONDO MUNI AIRPORT             71  88  71  91  71 /  30  20  10  10  10
SAN MARCOS MUNI AIRPORT        71  87  71  91  72 /  20  30  10  10  10
LA GRANGE - FAYETTE REGIONAL   70  85  71  91  73 /  10  30  10  10  10
SAN ANTONIO INTL AIRPORT       71  88  72  92  72 /  20  20  10  10  10
STINSON MUNI AIRPORT           71  88  71  92  72 /  20  20  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/22/05
Hazardous weather outlook, May 17, 5:03 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT MON MAY 17 2010

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SERRANIAS DEL BURRO
MOUNTAINS OF MEXICO THIS AFTERNOON. IT IS POSSIBLE THAT THESE WILL
MOVE EAST ACROSS THE RIO GRANDE PLAINS AND EDWARDS PLATEAU LATE
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG
TO SEVERE. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:29 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Lavaca2 hr
May 17, 5:29 PM CDTAreal Flood AdvisoryEWXLee2 hr
May 17, 5:48 PM CDTSevere Thunderstorm WarningEWXHays27 min
May 17, 6:18 PM CDTSevere Thunderstorm WarningEWXHays, Travis47 min
May 17, 6:38 PM CDTSevere Thunderstorm WarningEWXHays, Travis67 min
May 17, 6:58 PM CDTFlash Flood WarningEWXHays, Travis2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.